Please call the pharmacy to inquire about store hours or delivery service as they may have changed.
Acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs) are medications you can buy without a prescription at the pharmacy, whether to relieve headaches, back pain, temporary muscle aches, or menstrual cramps. They are also often prescribed to relieve chronic pain caused by osteoarthritis and other chronic diseases.
If your doctor has prescribed a medication to relieve your chronic pain, you should be especially careful about using over-the-counter (OTC) medications at the same time. By doing so, you could be consuming the same active ingredient twice and getting a dose that’s too high, without you realizing it.
Every year in Canada, approximately 4,500 people are hospitalized for mistakenly taking too much acetaminophen. When taken in high doses, acetaminophen can damage the liver, while anti-inflammatories can cause serious heart, stomache or kidney problems.
Don’t simply rely on the name on the label (brand name) when buying over-the-counter medication as many products with different brand names may contain the same active ingredient. Take the time to read the ingredient list or ask your pharmacist.
It is also important to be very careful with cold and flu or allergy medications. “All-in-one” medications often contain acetaminophen or an NSAID such as ibuprofen.
If your doctor prescribes you an anti-inflammatory from the NSAID family, you must also be careful not to take a second over-the-counter NSAID, which may have different active ingredient names. Since NSAIDs all act in a similar manner, their adverse effects tend to be cumulative. For example, if your doctor has prescribed an NSAID like naproxen, you should also avoid all non-prescription products that contain other NSAIDs like ibuprofen. To be sure you are making the right choice, ask your pharmacist for help.
Some pain relief medication is also sold in forms not taken by mouth, such as products that you apply on your skin or suppositories. Even if these products are not taken orally, the amount of ingredient they contain could be enough to cause an accidental overdose if you take them together with an oral pain relief medication. It is the total quantity of medication that counts, not the way you take it.
If your pain is not sufficiently relieved by the medication you have been prescribed, talk to your pharmacist before increasing the dose or taking a second medication to relieve it. Your pharmacist will analyze your situation and be able to propose a safe and effective solution.
Your pharmacist is there to make sure you are using your medications correctly, for example by ensuring they do not interact and are suited to your needs. Always follow his or her recommendations, and ask questions if you have any doubts or concerns.
The pharmacy services presented in this section are offered by pharmacist owners who are affiliated with PROXIM. The pharmacists are solely responsible for the professional activities carried out during the practice of pharmacy.
The information contained herein is provided for informational purposes only and is not intended to provide complete information on the subject matter or to replace the advice of a health professional. This information does not constitute medical consultation, diagnosis or opinion and should not be interpreted as such. Please consult your health care provider if you have any questions about your health, medications or treatment.